Nelfinavir Raises Sirolimus Levels After Liver Transplantation
January 3, 2003
The HIV protease inhibitor nelfinavir has dangerous interactions with drugs used to prevent liver graft rejection, US researchers warn.Adapted from:
"With the increasing success of liver transplantation and the proven effectiveness of highly active retroviral therapy in HIV-positive patients, liver transplantation has been performed successfully in selected HIV-positive patients with CD4 and an HIV viral load response to HAART," according to Ashok Kumar B. Jain and colleagues at the University of Pennsylvania-Philadelphia and the University of Pittsburgh.
Jain and his coauthors found that even low doses of nelfinavir can dramatically alter the pharmacokinetics of immunosuppressive agents like sirolimus. They cite the case of a 40-year-old HIV-positive woman who took one-fifth the normal dose of nelfinavir after a liver transplant. Steroids and tacrolimus had failed to prevent rejection, so sirolimus therapy was initiated. Data showed the patient's trough sirolimus levels were up to 9 times higher than in liver graft patients not taking nelfinavir. Peak sirolimus levels were more than three times greater in this patient, while the immunosuppressant's terminal disposition half-life was significantly prolonged. Nelfinavir also alters the pharmacokinetics of tacrolimus, the researchers report.
"Increase in trough concentration, peak concentration area under the curve concentration, and prolongation of half-life of sirolimus has been shown in a patient who was on a low dose (one fifth the recommended dose) of nelfinavir," Jain and colleagues concluded. Their full report, "Nelfinavir, a Protease Inhibitor, Increases Sirolimus Levels in a Liver Transplantation Patient: A Case Report" appeared in the September issue of Liver Transplantation (2002;8(9):838-840).
11.22.02; Michael Greer
This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update.